Hail, St. Johns
- When
- June 1, 3:00 PM EST
- Where
- St. Johns County, 0.91 mi SE of Moultrie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.810, -81.310
Quarter to nickel size hail was observed in St. Augustine Shores.
Southwest steering flow focused the sea breeze merger toward the Atlantic coast in the afternoon and evening, where a few strong storms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Southwest steering flow focused the sea breeze merger toward the Atlantic coast in the afternoon and evening, where a few strong storms developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 8:46 AM EST, 6 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 946 AM EDT Fri Jun 1 2018 ...HOT WITH AFTERNOON TSTORMS... .UPDATE... Synopsis...Bermuda high pressure over the western Atlantic extended a mean layer 1000-500 mb ridge axis across south Florida, while weak mean layer trough was pushing downstream of the local forecast area this morning. A stronger mean layer trough axis was digging southward across TN/AL/MS early this morning, and this feature will bring unsettled weather to the local area this weekend. Another important feature was an upper level cut-off low rotating across south GA this morning. Upper level destabilization with this feature is expected to impact the local area today, in concert with sea breezes, diurnal instability and a couple of diffuse outflow boundaries/surface troughs settling southward across local area which will all bring yet another round of scattered to numerous afternoon showers and storms. A shallow convective outflow boundary was settling southward across our southern GA this hour noted on JAX radar with a thinning cumulus line, with another noted between GNV and SGJ settling southward. These features will serve as a focus for convection with diurnal heating over our inland zones by midday as convective temps in the mid 80s are realized. Along the coasts, both sea breezes will develop and press inland under fairly weak westerly steering flow of 5-10 kts, triggering additional convective growth, likely a bit more delayed on the east coast due to lingering clouds associated with departing mid level trough. Plenty of moisture available with PWATs 1.92" and slow steering motion to once again support locally heavy rainfall with K index at 35 per 12Z JAX RAOB. Very high surface based instability and precip loading also support downburst potential in strong afternoon and evening tstorms. Convective will focus generally between the Highway 301 corridor and I-95 corridor this afternoon and early evening across NE FL, as well as across inland SE GA where forcing under the upper level low and diurnal heating will coincide. Morning low stratus was gradually lifting and breaking apart across north-central Florida as temps warmed. Expect partly cloudy skies with above normal daytime temperatures rising above climo values into the low 90s inland to upper 80s coast. && .AVIATION... IFR cigs nearing SGJ expected to lift to MVFR then VFR by afternoon. Elsewhere prevailing VFR today with tempo restrictions in afternoon and early evening storms. && .MARINE... WSW winds this morning 10 kts or less will back to SSE near shore this afternoon with the Atlantic coast sea breeze and increase to 10-15 kts. Combined seas will range between 2-4 ft. Early evening convection will drift offshore with gradual dissipation. Rip Currents: Low risk today through weekend. && .PRELIMINARY POINT TEMPS/POPS... AMG 91 73 91 73 / 30 20 60 20 SSI 88 76 89 76 / 30 10 30 40 JAX 92 73 93 73 / 50 20 30 30 SGJ 88 72 90 73 / 50 20 20 10 GNV 89 71 90 73 / 40 20 20 20 OCF 89 71 90 72 / 40 20 20 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Enyedi/Shashy
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT FRI JUN 1 2018
FLZ033-037-038-125-133-138-012015-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Coastal Duval FL-Inland St. Johns FL-
329 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER...ST.
JOHNS...NORTHEASTERN PUTNAM AND SOUTHEASTERN DUVAL COUNTIES UNTIL 415
PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from San Pablo to Federal Point. Movement was
southeast at 15 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Palm Coast, Saint Augustine, Hastings, Ponte Vedra Beach, Neptune
Beach, World Golf Village, Saint Augustine Beach, Marineland, Nocatee
and Vilano Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2948 8114 2972 8160 3010 8154 3011 8151
3013 8153 3040 8149 3033 8136 3024 8134
2965 8114
TIME...MOT...LOC 1928Z 311DEG 15KT 3030 8146 2976 8155
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
352 PM EDT FRI JUN 1 2018
FLZ033-133-012030-
Coastal St. Johns FL-Inland St. Johns FL-
352 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 430 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Augustine South, or near Saint Augustine, moving southeast at
10 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Saint Augustine South, Vilano Beach,
Anastasia, Dupont Center and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2966 8123 2966 8125 2967 8126 2965 8128
2965 8131 2980 8147 2994 8134 2989 8122
2972 8117
TIME...MOT...LOC 1952Z 308DEG 7KT 2983 8135
HESSThe Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to nickel size hail was observed in St. Augustine Shores.
Up to quarter size hail was reported near Corona Road in Ponte Vedra Beach for nearly 20 minutes.
A snapped tree fell on a home in Mandarin. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762579, 762580, 762581.